Discrete Dynamics in Nature and Society

Discrete Dynamics in Nature and Society / 2010 / Article

Research Article | Open Access

Volume 2010 |Article ID 863193 | 11 pages | https://doi.org/10.1155/2010/863193

Resonance and Nonresonance Periodic Value Problems of First-Order Differential Systems

Academic Editor: Guang Zhang
Received22 Nov 2009
Accepted27 Jan 2010
Published16 Feb 2010

Abstract

Resonance and nonresonance periodic value problems of first-order differential systems are studied. Several new existence and uniqueness of solutions for the above problems are obtained. To establish such results sufficient conditions of limit forms are given. A necessary and sufficient condition for existence of nontrivial solution is also proved.

1. Introduction

This paper is concerned with the existence and uniqueness of solutions of the nonresonance periodic boundary value problems (BVP) for the first-order differential system:

where

The paper is also concerned with the existence and uniqueness of the resonance periodic boundary value problem of first-order:

where

BVPs (1.1)-(1.2) and particularly important because of numerous applications have been used in science and technology. By a solution of BVPs (1.1)-(1.2) we mean that a function satisfies (1.1)-(1.2). Throughout this paper if , then denotes the Euclidean norm of on . If , then denotes the usual inner product.

Recently, by using fixed point methods and Leray-Schauder degree theory, for (1.1)-(1.2) the following results are obtained in [1].

Lemma (see [1, Lemma 2.1]). Let and be as in (1.3) with having no zeros on . Then BVP (1.1)-(1.2) is equivalent to the integral equation for .

Theorem (see [1, Theorem 3.1]). Let and be as in Lemma 1.1. If there exists a function and nonnegative constants and such that for each for all , where then BVP (1.1)-(1.2) has at least one solution.

However, we find that Lemma 1.1 is not correct since from (1.5),

Clearly , that is, does not satisfy (1.2). In fact, from fault of Lemma 1.1, the integral operator on (1.1)-(1.2) is not appropriate in [1]. Hence we are not sure that the above Theorem 1.2 and the other results in [1] are correct.

The purpose of this paper is to establish several new existence and unique theorem for BVP (1.1)-(1.2). For the existence results, we give limit form conditions. The fixed point theorems are also applied. A new priori estimation on possible solutions of a family of BVP(1.1)-(1.2) is obtained and some ideas are from [1]. For recent development on BVP(1.1)-(1.2), except [1], we are referred to the papers [29] and references cited therein.

2. Existence

In the proof of the existence theorem below, we will use the following fixed point theorem.

Theorem (Shaeffer's theorem [10, Theorem 4.4.12]). Let be a normed space and be a completely continuous map. If the set is bounded, then has at least one fixed point.

Let denote the set of all continuous functions defined on [] and

Then is a Banach space endowed with norm .

Lemma. Assume that (1.3) holds. is a solution of BVP (1.1)-(1.2) if and only if is a solution of the integral equation where Green function is

Lemma 2.2 may be verified by direct computation. Also see [3, page 425] and [4, page 491].

Obviously, from (2.4) there is a constant such that

Theorem. Assume that (1.3) and one of the following conditions hold.(i) is bounded on .(ii)There exist function and bounded function such that for and , uniformly, Then BVP(1.1)-(1.2) has at least one solution.

Proof. From Lemma 2.2 we see that BVP(1.1)-(1.2) is equivalent to the integral equation (2.3).
Define the map by
By a standard argument, it is easy to prove that is continuous and completely continuous.
Now we apply Shaeffer's theorem to prove that BVP (1.1)-(1.2) has at least one solution. Hence we need to prove that the set
is a bounded set with the bound being independent of . Then we can conclude existence of at least one fixed point of . In consequence, from Lemma 2.2, BVP (1.1)-(1.2) has at least one solution .
From Lemma 2.2 and (2.7), it is easy to see that is equivalent to BVP:
In view of (2.5), (2.7), and (2.9), we have If (i) holds, then there exists a constant such that . This implies that is bounded and is independent of . By using Theorem 2.1, we know that BVP (1.1)-(1.2) has at least one solution. If (ii) holds, suppose that , then ; if , assume, for the sake of contradiction, that is unbounded. Thus there exists such that and . Hence from (2.6) there exists constant satisfying that for and , uniformly, where is independent of . Taking into account (2.5), (2.9), and (2.11), we have that for and , which contradicts that is bounded on . Therefore is bounded with the bound being independent of . This proves that BVP (1.1)-(1.2) has at least one solution. The proof of Theorem 2.3 is complete.

In particular, choose, respectively, , and ; from Theorem 2.3, the following results can be obtained.

Corollary. In Theorem 2.3, replace (2.6) by the condition (2.13) or (2.14) below, then Theorem 2.3 is still valid, where

Proof. We only prove the corollary for (2.13). For (2.14) the proof is similar. We omit it.
Let . Since
it follows that . The proof is complete.

Next, we give a necessary and sufficient condition for BVP (1.1)-(1.2) to have trivial solution.

Theorem 2.5. Assume that (1.3) holds. A necessary and sufficient condition for BVP (1.1)-(1.2) to have trivial solution is

Proof. Sufficiency. Suppose that (2.16) holds. From Lemma 2.2 we have which implies that on is a solution of BVP (1.1)-(1.2).Necessity. Suppose that BVP (1.1)-(1.2) has solution . Noting (1.1)-(1.2), it is obvious that (2.16) holds. The proof is complete.

For the resonance BVP where

we are unable to transform into BVP as an equivalent integral equation. However, consider the equivalent form of :

where

Since Lemma 2.2 holds for BVP (2.19), we apply Lemma 2.2 and Theorems 2.3 and 2.5 to the following result.

Theorem. Assume that (2.18) and (2.20) hold and one of the following conditions is satisfied.is bounded on .There exist functions and as in Theorem 2.3 such that for and , uniformly, Then BVP(2.19)-(2.15) has at least one solution.

Proof. BVP (2.19) is in the form (1.1)-(1.2) with . It is not difficult to see that and reduce, respectively, to and for these special cases. Hence the result follows from Theorem 2.3. The proof of Theorem 2.6 is complete.

Theorem. Assume that (2.18) and (2.20) hold. A necessary and sufficient condition for BVP (2.19) to have trivial solution is

Proof. The result can be obtained from Lemma 2.2 in a similar way of the proof of Theorem 2.5.

It is possible that in Theorems 2.3 and 2.6 the solutions of BVP (1.1)-(1.2) or BVP (2.19) include the trivial solution. Thus by Theorem 2.5 we have the following result.

Corollary. Assume that all the conditions of Theorem 2.3 hold and Then BVP (1.1)-(1.2) has at least one nontrivial solution.

Proof. By Theorem 2.3, (1.1)-(1.2) has at least one solution. From (2.23) and Theorem 2.5, the solution is nontrivial. The proof is complete.

Similarly, we have the following result.

Corollary. Assume that all the conditions of Theorem 2.6 hold and Then BVP (2.19) has at least one nontrivial solution.

3. Uniqueness

In this section, we will establish uniqueness results of the solutions for BVP (1.1)-(1.2).

Consider the Banach space defined in Section 2. Assume that satisfies Lipschitz condition with respect to ; that is, there exists constant such that

holds for any and .

Theorem. Assume that (1.3) and (3.1) hold and where is defined by (2.5). Then BVP (1.1)-(1.2) has exactly one solution. Moreover, if (2.16) holds, BVP (1.1)-(1.2) has only unique trivial solution; if (2.23) holds, BVP (1.1)-(1.2) has only unique nontrivial solution.

Proof. First, to show that (1.1)-(1.2) has uniqueness of the solution, by Lemma 2.2 we need only to prove that (2.3) has exactly one solution.
Let and . Consider the maps
Thus In view of (2.5) and (3.1), we have which implies that is contractive mapping. By the fixed point theorem of Banach, the map has unique fixed point. In view of Lemma 2.2, BVP (1.1)-(1.2) has exactly one solution.
Next, if (2.16) holds, from Theorem 2.5, (1.1)-(1.2) has only unique trivial solution; if (2.23) holds, (1.1)-(1.2) has only unique nontrivial solution. The proof of Theorem 3.1 is complete.

Now, consider BVP . Assume that satisfies Lipschitz condition with respect to ; that is, there exists a constant such that for any

Similarly, the following result may be obtained.

Theorem. Assume that (3.5) and (2.18) hold and there exists function satisfying (2.20) such that . Then BVP (2.19) has exactly one trivial solution if (2.22) holds; BVP (2.19) has only unique nontrivial solution if (2.24) holds.

To provide an exact estimations of in (2.4), we have the estimations as follows:

where

In particular, for ,

and for ,

Applying Theorems 3.1 and 3.2, respectively, we obtain more exact results as follows.

Corollary. Assume that (1.3) and (3.1) hold with , where . Then (1.1)-(1.2) has exactly one solution. In particular, if and , (1.1)-(1.2) has exactly one solution; if and , (1.1)-(1.2) has exactly one solution.

Corollary. Assume that (2.18), (2.20), and (3.5) hold with . Then (2.19) has exactly one solution. In particular, if and , (2.19) has exactly one solution.

Remark. Since when there is at least a such that and (2.19) have the same solutions, it follows that Theorems 2.6, 2.7, and 3.2 and Corollaries 2.9 and 3.4 are also true for .

4. Examples and Remarks

In this section, we will present examples which highlight the theory of this paper. We also compare our results with known ones.

Example 4.1. Consider BVP (1.1)-(1.2) with and , where and . Let . We have Note that is equivalent to . Therefore, in view of (2.6), By Theorems 2.3 and 2.5, (1.1)-(1.2) has at least one solution and all the solutions are nontrivial if ; the solutions include nontrivial solution if . The results of [15] do not apply to the example.

Example 4.2. Consider BVP of scalar differential equation: where satisfies (1.3) and with , defined in (2.5). It is easy to see that the map corresponding to BVP (4.3) is and it is contractive. By Theorem 3.1, (4.3) has only unique nontrivial solution. The known results in the literature are unable to obtain the conclusion.

Remark. The results obtained in the previous sections are new even for functions and in (1.1)-(1.2) and to be scalar. The conditions given in Theorem 2.3 and Corollary 2.4 are limit forms. In general, it is easy to verify those than the inequality forms for higher-dimensional space particularly.

Remark. From the results of this paper, one easily sees that for both cases of nonresonance (1.1)-(1.2) and resonance their results have not almost difference, that is, under the sense that for any results of (1.1)-(1.2) one can establish correspondingly those of .

Remark. The results of this paper can be generalized impulsive periodic boundary problems of first-order; see [25].

Acknowledgments

This work is supported by the Fund of the Doctoral Program Research of the Education Ministry of China (20040108003), the Sciences Foundation of Shanxi (2009011005-3), and the Major Subject Foundation of Shanxi.

References

  1. C. C. Tisdell, “Existence of solutions to first-order periodic boundary value problems,” Journal of Mathematical Analysis and Applications, vol. 323, no. 2, pp. 1325–1332, 2006. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  2. J. J. Nieto, “Periodic boundary value problems for first-order impulsive ordinary differential equations,” Nonlinear Analysis: Theory, Methods & Applications, vol. 51, no. 7, pp. 1223–1232, 2002. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  3. J. J. Nieto, “Basic theory for nonresonance impulsive periodic problems of first order,” Journal of Mathematical Analysis and Applications, vol. 205, no. 2, pp. 423–433, 1997. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  4. J. J. Nieto, “Impulsive resonance periodic problems of first order,” Applied Mathematics Letters, vol. 15, no. 4, pp. 489–493, 2002. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  5. J. Chen, C. C. Tisdell, and R. Yuan, “On the solvability of periodic boundary value problems with impulse,” Journal of Mathematical Analysis and Applications, vol. 331, no. 2, pp. 902–912, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  6. T. Jankowski, “First-order impulsive ordinary differential equations with advanced arguments,” Journal of Mathematical Analysis and Applications, vol. 331, no. 1, pp. 1–12, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  7. R. Liang and J. Shen, “Periodic boundary value problem for the first order impulsive functional differential equations,” Journal of Computational and Applied Mathematics, vol. 202, no. 2, pp. 498–510, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  8. X. Yang, “Upper and lower solutions for periodic problems,” Applied Mathematics and Computation, vol. 137, no. 2-3, pp. 413–422, 2003. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  9. F. Zhang and Z. Ma, “Nonlinear boundary value problems for first order differential equations with piecewise constant arguments,” Annals of Differential Equations, vol. 19, no. 3, pp. 431–438, 2003. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  10. N. G. Lloyd, Degree Theory, Cambridge Tracts in Mathematics, vol. 73, Cambridge University Press, Cambridge, UK, 1978. View at: MathSciNet

Copyright © 2010 Fengqin Zhang and Jurang Yan. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

427 Views | 331 Downloads | 1 Citation
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.